Drug-Induced Hypoglycemia

Chapter: Drug-Induced Hypoglycemia
McMaster Section Editor(s): René Rodríguez-Gutiérrez
Section Editor(s) in Interna Szczeklika: Barbara Jarząb, Ewa Płaczkiewicz-Jankowska
McMaster Author(s): René Rodríguez-Gutiérrez, Claudia Analy Vélez-Viveros, Fernando J. Lavalle-Gonzalez, José Miguel Hinojosa-Amaya
Author(s) in Interna Szczeklika: Jacek Sieradzki, Ewa Płaczkiewicz-Jankowska
Additional Information

Definition and EtiologyTop

Drug-induced hypoglycemia is a plasma glucose level <3.9 mmol/L (70 mg/dL) regardless of symptoms of hypoglycemia. Symptoms may first appear in patients with lower blood glucose levels (eg, in those with long-standing well-controlled type 1 diabetes mellitus [hypoglycemia unawareness]) or in patients with blood glucose levels still >5.6 mmol/L (100 mg/dL) when the level has rapidly decreased.

Hypoglycemia is an important treatment-related complication of diabetes mellitus to take into account. Repeated episodes of hypoglycemia increase the risk of cardiovascular and all-cause mortality, both in patients with type 1 and type 2 diabetes.

Causes:

1) An excessively high dose of antidiabetic drugs (insulin or sulfonylureas) in relation to food intake and physical activity levels.

2) Impaired physiologic mechanisms preventing hypoglycemia recognition, such as autonomic failure or as in patients with renal impairment.

3) Decreased endogenous glucose production (eg, after alcohol intake).

4) Increased insulin sensitivity (eg, after a decrease in body weight, as a delayed effect of exercise, or as a result of improved diabetes control).

Caution: The risk of hypoglycemia is increased in patients in whom intensive insulin therapy is used to achieve normalization of blood glucose levels and glycated hemoglobin levels (HbA1c) <7.0%. Episodes of hypoglycemia are less frequent in patients with type 2 diabetes mellitus, even in those receiving intensive insulin therapy.

Hypoglycemia classification:

1) Level 1: Blood glucose levels <3.9 mmol/L (70 mg/dL) and ≥3.0 mmol/L (54 mg/dL).

2) Level 2: Blood glucose levels <3.0 mmol/L (54 mg/dL), sufficiently low to indicate serious, clinically important hypoglycemia.

3) Level 3 (defined by symptoms): A severe event characterized by altered mental and/or physical status requiring assistance of a third party for recovery. Repeated level 3 hypoglycemia may cause cognitive impairment in the long term.

Clinical Features and DiagnosisTop

1. Clinical features:

1) General signs and symptoms: Dizziness, blurred vision, pallor, nausea, and light-headedness.

2) Neurogenic symptoms such as perspiration, palpitations, tremor, hunger, anxiety, and profuse perspiration are caused by sympathetic stimulation. These develop in patients with blood glucose levels of ~3.0 mmol/L (54 mg/dL).

3) Confusion, somnolence, dysarthria, abnormal coordination, atypical behavior, visual disturbances, migrant paresthesia, seizures, loss of consciousness, coma, and death are manifestations of neuroglycopenia (glucose deficit in the central nervous system), which may develop in patients with blood glucose levels <2.8 mmol/L (50 mg/dL). These symptoms are usually seen in patients with level 3 hypoglycemia.

2. In some patients symptoms and signs of hypoglycemia may be absent despite very low glucose levels. This is referred to as hypoglycemia unawareness. Causes:

1) Autonomous nervous system dysfunction in patients with long-standing diabetes mellitus causes a loss of warning signs related to adrenergic stimulation. This leads to features of neuroglycopenia appearing without warning symptoms.

2) Dysregulation of mechanisms that prevent hypoglycemia, which may occur after previous episodes of severe hypoglycemia and may require temporary adoption of less stringent criteria of glycemic control.

Differential Diagnosis

1. Hypoglycemia caused by other factors: Insulinoma and other conditions.

2. Loss of consciousness caused by other conditions: Coma in the course of diabetes mellitus (see Diabetic Ketoacidosis), syncope, epilepsy.

TreatmentTop

Acute Treatment

1. Level 1 and 2 hypoglycemia (conscious patients): Intake of fast-acting carbohydrates should be recommended at a blood glucose alert value of 3.9 mmol/L (70 mg/dL). Glucose (10-15 g) is the preferred treatment, although any foods or fluids that contain glucose (fruit juice, hard bar candy) will raise blood glucose levels; this may be repeated as necessary. Ingestion of fatty foods may delay and then prolong acute glycemic response. Subsequently, the patient should consume a meal or snack with complex (long-lasting) carbohydrates and added fat to prevent recurrent hypoglycemia (eg, bread, potatoes, cereal, nuts, peanuts). All patients, and particularly patients using insulin pumps or treated with insulin analogues as part of an intensive insulin therapy regimen, should consume 15 g of glucose and measure their blood glucose level after 15 minutes (the 15/15 rule; see Diabetes Mellitus); this should be repeated in case of persistent hypoglycemia. Glucagon should be prescribed for all individuals with level 2 hypoglycemia to have it available if needed.

2. Level 3 hypoglycemia (unconscious or impaired patients): In patients with altered mental status or those unable or unwilling to consume carbohydrates by mouth, administer 20% glucose (dextrose) IV solution (0.2 g of glucose/kg, even up to 80-100 mL of the solution; in Canada up to 50 mL of a 50% glucose solution is used), followed by an IV infusion of a 10% glucose solution until the mental status improves and the patient is able to tolerate oral carbohydrates.

In case of level 3 hypoglycemia in patients with type 1 diabetes mellitus in whom it is difficult to establish IV access, administer glucagon 0.5 to 1 mg as an IM or subcutaneous injection; if there is no improvement, repeat the injection after 10 minutes. Glucagon should be used with caution in patients with type 2 diabetes. Do not use glucagon in patients with hypoglycemia caused by sulfonylureas (as it may paradoxically stimulate the secretion of endogenous insulin and worsen the hypoglycemic episode). Glucagon is also contraindicated in patients with recent alcohol use.

Further Management

1. Assess the risk of recurrence: Hypoglycemia caused by long-acting sulfonylureas, intermediate-acting insulins, or long-acting insulin analogues may recur even after 16 to 20 hours (particularly in patients with impaired renal function). When using premixed insulins, note that they have 2 peaks of action (one after 2-4 hours and another after 8-12 hours).

2. Assess the frequency and time of occurrence of hypoglycemia and adjust treatment of diabetes mellitus appropriately:

1) Hypoglycemia occurring at a specified time: Adjust nutrition management and insulin doses.

2) Hypoglycemia occurring at irregular intervals: Identify and address the causes, including irregular meals, inappropriate insulin injection techniques, variable intensity of exercise, alcohol use, gastric motility disorders, and variable rates of carbohydrate absorption from the gastrointestinal tract.

3) Hypoglycemia unawareness: Adjust treatment to reduce the incidence of episodes of hypoglycemia. Educate patients and their caregivers or family members on how to recognize the less typical prodromal symptoms of hypoglycemia. Consider the use of a continuous glucose monitoring system. Consider the risk of hypoglycemia unawareness at work or when driving. Patients with hypoglycemia unawareness and level 2 hypoglycemia should be advised to raise their glycemic targets for several weeks. This may prevent hypoglycemia and partially reverse hypoglycemia unawareness. Hypoglycemia unawareness or repeated level 3 hypoglycemia should prompt reevaluation of the patient’s treatment regimen.

3. Assess chronic sequelae of hypoglycemia, such as cognitive impairment.

We would love to hear from you

  • Do you have any comments?
  • Have you found a mistake?
  • Would you like to suggest a feature?

We use cookies to ensure you get the best browsing experience on our website. Refer to our Cookies Information and Privacy Policy for more details.